DEAR DR. ROACH: I am an active, healthy 70-year-old lady who, out of the blue, was hospitalized with a pulmonary embolus. I had no prior surgeries or leg involvement. After discharge, my GP diagnosed me with Factor V Leiden mutation, heterozygous and an elevated homocysteine level. I was prescribed folic acid, vitamin B-6 and vitamin B-12 daily. Can you enlighten me further on this issue? — G.K.

ANSWER: A pulmonary embolus — a blood clot to the lung — is a life-threatening emergency treated with anticoagulants. There are many risk factors for PE, such as surgery, which you mentioned, but also prolonged immobilization, such as a long plane flight (which is why we recommend getting up and walking around during one).

There are some inherited predispositions for blood clots, and you mention two: factor V Leiden and homocysteinemia. Factor V Leiden is a common genetic variant (mutation), found in about 5 percent of Caucasian Americans. There are two copies of the gene. A person who is heterozygous, like you, has one normal and one abnormal copy. This has about a sevenfold risk of abnormal blood clotting. A homozygous person, one with two abnormal genes, has about an 80-fold risk of abnormal blood clotting. Although the relative risk is high, the absolute risk still is not high enough to prescribe anticoagulants to treat most people who have a factor V Leiden mutation if they have never had an abnormal blood clot. But this decision should be personalized, with an expert such as a hematologist.

High homocysteine levels can come from a vitamin deficiency or from a different genetic variant, in the MTHFR gene. Having high homocysteine levels can increase your risk of blood clotting by two to three times. Although homocysteine levels usually go down after supplementation with folic acid (and to a lesser extent, vitamins B-6 and B-12), supplementation does not reduce the risk of further blood clots.

Using vitamin supplements is inexpensive and is unlikely to be harmful. Perhaps this is why your doctor recommended the vitamin therapy for you.

Given your unusual situation, I would seek out a consultation with a hematologist who has special expertise in clotting disorders.

DEAR DR. ROACH: I am an 85-year-old woman, and have been taking gemfibrozil for more than 10 years. The only side effect was slight memory loss. My doctor had me stop the medicine for six months, and retested my cholesterol panel. My total cholesterol was 220, HDL 60, triglycerides 180 and LDL 130. The doctor said my high HDL protects me, and I don’t need the gemfibrozil. I recently read that researchers found HDL doesn’t protect the heart. I am not sure if I should continue gemfibrozil. — B.N.

ANSWER: It is very clear that people with high HDL levels have lower risk of heart attack than people with low HDL levels, although the mechanism for this is not clear. There is indeed some evidence that it is another factor present in people with high HDL levels that protects them. Certainly, medications that increase HDL have not had success in reducing heart attack rates.

I have a high threshold to treat 85-year-olds, especially women, with medications to reduce heart attack risk unless they have known heart disease. Further, the studies on gemfibrozil have shown that it has very little effect on overall risk, so I would not recommend gemfibrozil or any cholesterol-lowering medication to someone with the cholesterol panel you have, unless there were other compelling reasons to do so.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.